# SDR AALA961154

- Difficulty date: July 31, 1996
- Submitted: March 26, 2000
- Operation: Air carrier
- Aircraft: N454AA
- Make and model: Doug DC-9-82
- Aircraft serial: 49559
- Engine: Pwa JT8D217C
- System (JASC): 7530 · Compressor Bleed Control
- Part: Stator
- Part number: 4500647101
- Condition: Failed
- Location: Lt Eng 1st Stg
- Stage of operation: CR
- Nature of condition: B
- Precautionary procedure: E

## Discrepancy

MDT - FLT T035 - EN ROUTE ORD/LGA DURING CRUISE, LT ENG FAILED FOLLOWED BY SMOKE IN COCKPIT.  ACCOMPLISHED LT ENG SHUT DOWN AND PRECAUTIONARY PULLED FIRE HANDLE FOR LT ENG.  SMOKE CLEARED.  AIRCRAFT DIVERTED TO MDT AND LANDED WITHOUT INCIDENT.  REPLACED LT ENG.  SHOP FINDINGS:  RIVETS FROM THE 1ST STG COMP STATOR VANE FAILED AND NICKED A 1ST STG COMP FAN BLADE ON THE TRAILING EDGE 2 INCHES OTBD OF THE PLATFORM.  A CRACK DEVELOPED OUT OF THIS NICK, LATER CAUSING THE FAN BLADE TO FAIL.  THIS CAUSED AN ADJACENT FAN BLADE TO FAIL AT THE PLATFORM.  THERE WAS VERY HEAVY DAMAGE THROUGHOUT THE LPC ABD HPC AS A RESULT OF THE FAILURE.
